Alert archive / Missouri / Wind Advisories in 2014

Wind Advisory 10, NWS Kansas City, MO

March 15, 20147 counties in Kansas; 26 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Mar 15, 2014, 3:55 PM CDT for 7 counties in Kansas; 26 counties in Missouri. It took effect at Mar 15, 2014, 10:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2014, 3:55 PM CDT (20:55 UTC)
In effect from
Mar 15, 2014, 10:00 PM CDT
Expired
Mar 16, 2014, 8:59 AM CDT
In force
11 hr
Issued by
NWS Kansas City, MO
All 33 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WWUS73 KEAX 152055
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT SAT MAR 15 2014


KSZ025-057-060-102>105-MOZ011>014-020>025-028>033-037>040-043>046-
053-054-161000-
/O.NEW.KEAX.WI.Y.0010.140316T0300Z-140316T1800Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...OREGON...SAVANNAH...
CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...PLATTSBURG...
HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
355 PM CDT SAT MAR 15 2014

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 1 PM CDT SUNDAY. 

* TIMING: WINDS WILL INCREASE SIGNIFICANTLY BEHIND A COLD FRONT WHICH
  WILL PASS THROUGH THE REGION LATE TONIGHT AND EARLY SUNDAY MORNING.
  WINDS WILL GRADUALLY DECREASE BY LATE SUNDAY MORNING.

* WINDS: FROM THE NORTHEAST AT 20 TO 25 MPH WITH OCCASIONAL GUSTS TO
  45 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT
  ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS MAY ALSO LEAD TO
  AREAS OF BLOWING SNOW EARLY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$
3 follow-up statements
292 
WWUS73 KEAX 160229
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT SAT MAR 15 2014

KSZ025-057-060-102>105-MOZ011>014-020>025-028>033-037>040-043>046-
053-054-161030-
/O.CON.KEAX.WI.Y.0010.140316T0300Z-140316T1800Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...OREGON...SAVANNAH...
CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...PLATTSBURG...
HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
928 PM CDT SAT MAR 15 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY. 

* TIMING: WINDS WILL INCREASE SIGNIFICANTLY BEHIND A COLD FRONT 
  WHICH WILL PASS THROUGH THE REGION LATE TONIGHT AND EARLY 
  SUNDAY MORNING. WINDS WILL GRADUALLY DECREASE BY LATE SUNDAY 
  MORNING. 

* WINDS: FROM THE NORTHEAST AT 20 TO 25 MPH WITH OCCASIONAL 
  GUSTS TO 45 MPH. 

* IMPACTS: WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS MAY ALSO 
  LEAD TO AREAS OF BLOWING SNOW EARLY SUNDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$
131 
WWUS73 KEAX 160857
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT SUN MAR 16 2014

KSZ025-102-MOZ011>014-020>025-032-033-040-161000-
/O.CAN.KEAX.WI.Y.0010.000000T0000Z-140316T1800Z/
ATCHISON KS-DONIPHAN-HOLT-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-CHARITON-RANDOLPH-HOWARD-
INCLUDING THE CITIES OF...ATCHISON...TROY...MOUND CITY...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...
PLATTSBURG...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA...SALISBURY...KEYTESVILLE...MOBERLY...FAYETTE...
NEW FRANKLIN
357 AM CDT SUN MAR 16 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

WINDS HAVE GRADUALLY BEGUN TO DIMINISH ACROSS NORTHERN MISSOURI AND
FAR NORTHEAST KANSAS THIS MORNING...PROMPTING THE CANCELLATION OF THE
WIND ADVISORY IN THOSE AREAS. NORTH NORTHEAST WINDS MAY OCCASIONALLY
GUST UP TO 30 MPH THIS MORNING...BUT WILL ALSO CONTINUE TO DECREASE
THROUGH THE MORNING HOURS.

$$

KSZ057-060-103>105-MOZ028>031-037>039-043>046-053-054-161700-
/O.EXT.KEAX.WI.Y.0010.000000T0000Z-140316T1700Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-RAY-
CARROLL-JACKSON-LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-COOPER-
BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON...
LIBERTY...EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...
BOONVILLE...BUTLER...RICH HILL...CLINTON
357 AM CDT SUN MAR 16 2014

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON CDT TODAY. 

* TIMING: THE STRONGEST WIND SPEEDS ARE OCCURRING NOW...OR WILL OCCUR
  OVER THE NEXT 1 TO 2 HOURS. WINDS WILL GRADUALLY BEGIN TO DECREASE
  AFTER SUNRISE.

* WINDS: FROM THE NORTH NORTHEAST AT 20 TO 25 MPH WITH OCCASIONAL
  GUSTS TO 45 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. STRONG WINDS MAY ALSO 
  LEAD TO AREAS OF BLOWING SNOW THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$
404 
WWUS73 KEAX 161359
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT SUN MAR 16 2014


KSZ057-060-103>105-MOZ028>031-037>039-043>046-053-054-161500-
/O.CAN.KEAX.WI.Y.0010.000000T0000Z-140316T1700Z/
MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-RAY-
CARROLL-JACKSON-LAFAYETTE-SALINE-CASS-JOHNSON MO-PETTIS-COOPER-
BATES-HENRY-
INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH...
OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON...
LIBERTY...EXCELSIOR SPRINGS...RICHMOND...CARROLLTON...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...SEDALIA...
BOONVILLE...BUTLER...RICH HILL...CLINTON
859 AM CDT SUN MAR 16 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

WHILE WINDS WILL STILL GUST TO 30 MPH THIS MORNING...HAZARDOUS WINDS
ARE NO LONGER EXPECTED. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:47 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 15, 3:47 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT Sat Mar 15 2014

.SHORT TERM...(This Evening through Sunday Night)
Issued at 347 PM CDT SAT MAR 15 2014

Low level moisture is surging northward across eastern KS and western
MO this afternoon ahead of a deepening cyclone over the TX panhandle.
This is evidenced by a cumulus field rapidly spreading northward into
the area, with a few embedded showers and thunderstorms starting to
develop where the boundary layer is beginning to destabilize. This
weak instability will spread as far north as north central Missouri later
this evening, and scattered showers and a few storms could spread as
far north as St. Joseph through 03Z. Wind shear is very weak so the
threat for strong storms/small hail is pretty low.

Southern stream system over the TX panhandle will merge with another
wave dropping out of the Northern Rockies tonight. The northern
system will send a strong cold front across the area this evening,
while the phasing of both systems will lead to an area of elevated
frontogenesis lagging behind the surface front across northern MO
after midnight. While the most widespread precipitation will be
focused across the Ozarks in closer proximity to the southern stream
system, the frontogenesis to the north should lead to a band of mixed
precipitation developing over far northwest MO and dropping south
across toward the I-70 corridor late tonight and early Sunday.
Static stability will be rather low so that this band could produce
an hour or two of moderate precipitation for some areas. Thermal
profiles favor rain changing to sleet and then snow as this band
passes through with temperatures plummeting into the upper 20s and
lower 30s by sunrise. Snow accumulations will be limited by the
presence of sleet and the quick north-to-south movement of the
precipitation band. Given the fairly brief window for any appreciable
snowfall rates any snow accumulations should be around an inch or
less for most of the area as this band passes through.

By Sunday morning the band of frontogenetically-enhanced precipitation
over northeast KS and western MO will begin to merge with another
shield of precipitation spreading northeast out of Oklahoma and
southern Missouri into central Missouri. This will shift the focus
for the heaviest precipitation into the Butler/Sedalia areas by mid-
morning, gradually shifting south of the entire forecast area by
early afternoon. Precipitation will be transitioning to all snow
across these areas by Sunday morning, with the potential for an inch
of two of snow/sleet accumulation from Butler through Clinton and
Sedalia through early afternoon. Warm surface temperatures will keep
snowfall ratios pretty low.

The other concern will be very gusty winds behind the front tonight
with a fairly intense pressure gradient developing north of the
surface low to our south. The strongest winds will be near and south of
the US 36 corridor where the pressure gradient north of the low
will be most intense. Winds could gust as high as 45 mph across these
areas late tonight and Sunday morning, and a wind advisory has been
issued for these areas through 1 PM tomorrow.

Skies will quickly clear from north to south Sunday afternoon giving
way to a cold night with lows in the upper teens for most areas.

.LONG TERM...(Monday through Saturday)
Issued at 347 PM CDT SAT MAR 15 2014

The extended portion of the forecast remains very similar to the
previous forecast. The flow will mostly zonal across the CONUS with
several upper shortwave troughs traversing the northern tier states.
The first wave will move through during the day Tuesday with the
second moving through Friday. In both cases, the surface low will
track to our north, so the best precipitation chances will remain
north of the forecast area. Both waves will push a weak cold front
through the area but with the mainly zonal flow there is no push of
real cold air behind either front. As a result, we'll trend above
normal through much of the extended with the post-frontal airmass on
Tuesday and into Saturday trending near to below normal. Overall
this is a mainly dry forecast and the above normal temperatures and
lack of rain will likely worsen the drought over the next week
during a period of time when we're supposed to see greater than half
an inch of rain a week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1247 PM CDT SAT MAR 15 2014

Clouds and a few showers/storms starting to bubble up near Joplin
could reach as far north as Kansas City later this afternoon. The
odds of thunder this far north are low enough to keep thunder out of
the TAFs for now, but it can't be ruled out.

Strong cold front entering Nebraska and Iowa will roll through the
area between 8 PM and 10 PM. There could be a few showers
accompanying the front, but the biggest hazard will be very gusty
northeast winds which will frequently gust as high as 30 to 35 kts
for much of the night. A band of rain and/or snow should develop
over far northwest MO late tonight and drop south toward Kansas City
after 2 AM, weakening as it does so. Snow could produce minor
accumulations less than an inch.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY from 10 PM this evening to 1 PM CDT Sunday FOR
     KSZ025-057-060-102>105.

MO...WIND ADVISORY from 10 PM this evening to 1 PM CDT Sunday FOR
     MOZ011>014-020>025-028>033-037>040-043>046-053-054.

&&

SHORT TERM...Hawblitzel
LONG TERM...CDB
AVIATION...Hawblitzel
Hazardous weather outlook, Mar 15, 12:54 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT SAT MAR 15 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1254 PM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THERE IS AN ELEVATED FIRE RISK THIS AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON SUNDAY OVER THE ENTIRE
 OUTLOOK AREA.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Wind Advisories in Missouri, 2014Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.